Illinois, 2019Damaging Wind in Illinois, June 23, 2019
June 23, 2019 · NWS ILX · 1 event in 1 county or zone
Scattered strong to severe thunderstorms developed within a very warm and humid airmass across central Illinois during the afternoon and evening of June 23rd. Some of the cells produced gusty winds, including one that caused minor damage on the southeast side of Danville in Vermilion County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms developed within a very warm and humid airmass across central Illinois during the afternoon and evening of June 23rd. Some of the cells produced gusty winds, including one that caused minor damage on the southeast side of Danville in Vermilion County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 23, 11:58 AM CST, 47 minutes earlier.
Area forecast discussion, Jun 23, 11:58 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1258 PM CDT Sun Jun 23 2019
.UPDATE...
Issued at 1045 AM CDT Sun Jun 23 2019
Updated the forecast to increase cloud cover and SSW winds to
breezier levels into mid afternoon with gusts 20-25 mph. Some
adjustments to chances of showers and thunderstorms today and
this evening. Humid today with highs ranging from the upper 70s
to mid 80s, warmest near the Wabash river.
The flash flood watch for sugar creek below Spaulding Dam in
central Sangamon county continues through 4 pm cdt this afternoon.
Late morning surface map shows a warm front has lifted ne of CWA
and extending to 1008 mb low pressure over north central Iowa.
Breezy southerly winds 10-18 mph and gusts 18-25 mph with moist
dewpoints in the upper 60s and lower 70s. Temperatures ranged
from 75-80F, warmest along highway 50 in se IL. Much of CWA has
remained dry so far this morning, though area of showers and some
thunderstorms was sw of a Pittsfield to Taylorville to Mount
Vernon line. Stronger thunderstorms are associated with an MCS
over southern/sw MO into central/ne OK and Ozarks of nw AR. A
band of thunderstorms extending from near Mount Vernon SSE to near
Metropolis over southern IL and tracking ne toward our southeast
IL counties. CAPES have increased to 1000 to 1400 j/kg by late
morning from I-55 southeast, while MUCAPES are 1000-2000 j/kg se
of the IL river valley, highest in our southern six counties. But
a CAP still remains over CWA late this morning, and should
continue to weaken this afternoon. 850 mb south to sw 25-35 kt jet
over IL and precipitable water values of 1.5-1.75 inches over
CWA, and nearing 2 inches in southeast MO into NW AR and advecting
ne toward southern IL. HRRR model shows showers and some
thunderstorms lifting quickly ne over areas along and se of the IL
river from late morning thru mid afternoon, and becoming more
isolated to scattered by late afternoon. SPC day1 outlook has
slight risk of severe storms this afternoon (15% risk large hail
and damaging winds) se of I-55 with marginal risk as far nw as a a
Pittsfield to Kewanee line. Feel greatest threat of strong to
severe storms this afternoon will be in southeast IL where
strongest instability present, and SPC has 2% risk of tornadoes in
southern 6 counties this afternoon. In addition WPC has a slight
risk of excessive rainfall over much of CWA, and highest qpf
appears to be in southeast IL this afternoon.
Latest CAMs show just isolated convection over CWA much of
tonight and severe wx threat should wane early this evening.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 323 AM CDT Sun Jun 23 2019
The busy sumer weather pattern continues, bringing chances for
showers and thunderstorms to wrap up the weekend. The 500 mb map
is a little more straightforward, with ridging over the eastern
Gulf Coast...up into the Midwest. The western half is dominated by
a broad trough with a 568mb low. To the north of that low is a
552mb low, more compact and expected to wobble northward as the
southern low rotates around the trough and out of the west Monday.
Overall, the forecast has not changed too much, although the
details remain hazy for any particular period.
First issue is the short term. A warm frontal feature with
developing convection along it has lifted into Central IL this
morning, associated with one of two weak sfc lows/MCS remnants
just to the west in the Miss River Valley. The main portion of
last nights convection formed along the eastern edge of a cold
pool put down in northern MO. This mechanism was well depicted in
the 12z Friday WRF-ARW run. Keeping an eye on the WRF-ARW through
the last 24/48 hrs...precip should eventually dwindle over the FA
today, but intermittent convection may still remain possible as
the general ascent associated with the southwesterly flow
aloft/WAA should a mesoscale mechanism prove enough to break
through the cap. According to the WRF, best chances for precip
follow convection starting in the SW, moving eastward, and pushing
outflows through the southeastern portion of IL later this
afternoon/evening. Whereas a lot of the pops have been lowered,
have maintained likely pops after 21z in this area to reflect that
trend. Have also attempted to drop highs today, following
yesterdays trend to struggle to come anywhere near guidance over a
prolonged cloud cover. Models just not handling the evolution of
overnight convection and drifting outflows through the day.
Without deep mixing, the boundaries remain.
.LONG TERM...(Monday through Saturday)
ISSUED AT 323 AM CDT Sun Jun 23 2019
Southwesterly flow slowly moderates as the low over the western
half of the country slides to the east. Monday is dominated by
rain again until the cold front finally moves through Mon night.
The cooler air moving in is not drastically different, but with a
drop from 18C-19C at 850mb to 13C by Tuesday morning...the
difference will be noticed in the early hours. Tuesday will
provide a brief break from the rain, but the temperatures rebound
as they climb into the mid 80s under plenty of sunshine. From
midweek to the end of the week, the NBM continues to be struggle
in dealing with the GFS noise. The ECMWF to build in a surface
high with a dry forecast after a quick fropa Tuesday night. The
general slight chances continue in the extended, reflective of an
active summer pattern and persistence.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1259 PM CDT Sun Jun 23 2019
An area of light rain showers was spreading quickly ne into
central IL by early afternoon, and will move into PIA and BMI in
next hour or so. A few thunderstorms are expected to develop over
parts of central IL during mid/late afternoon mainly east of I-55
where better instability is. Though severe risk of storms with
damaging winds this afternoon should stay southeast of central IL
airports. Variable ceilings currently over central IL ranging from
1.5-2k ft along I-74 at BMI and CMI to mid level ceilings of
10-12k ft at DEC and SPI with scattered cumulus clouds. Think
ceilings will trend toward MVFR as afternoon progresses and going
into tonight, and ceilings may near IFR conditions later tonight
into early Mon morning. Kept MVFR ceilings on Monday morning.
Showers to become more isolated late this afternoon and early
evening, and a lull expected until late tonight and Mon morning
when showers possible again. Breezy sw winds 10-17 kts with gusts
of 18-28 kts early this afternoon to gradually weaken to 10 kts or
less toward 00Z and veer back to the south. Winds turn sw again
and increase to 10-15 kts by 15Z mon with gusts around 20 kts.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 PM CDT this afternoon for ILZ051.
&&
UPDATE...07
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...07
Hazardous weather outlook, Jun 23, 10:29 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1129 AM CDT Sun Jun 23 2019
ILZ027>031-037-241100-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
1129 AM CDT Sun Jun 23 2019
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms are expected through tonight. While a few
of the storms may be on the strong side, with strong winds and
hail, the overall threat of severe weather is low. However, some
of the storms could produce heavy rain that leads to flooding.
Minor flooding will continue along the Illinois River.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Thunderstorms will remain a threat on Monday, but are not
expected to be severe. There is another threat for severe
thunderstorms Tuesday night.
Minor flooding will continue along the Illinois River.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
ILZ036-040-041-047>050-241100-
Cass-Fulton-Mason-Menard-Morgan-Schuyler-Scott-
1129 AM CDT Sun Jun 23 2019
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms are expected through tonight. While a few
of the storms may be on the strong side, with strong winds and
hail, the overall threat of severe weather is low. However, some
of the storms could produce heavy rain that leads to flooding.
Moderate flooding will continue along the Illinois River, and on
the lower end of the La Moine River. Minor flooding will continue
to develop on the west end of the Sangamon River.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Thunderstorms will remain a threat on Monday, but are not
expected to be severe. There is another threat for severe
thunderstorms Tuesday night.
River levels on the Illinois River will rise again early this
week, and locations near LaGrange Lock and Dam downstream will
rise back to near major flood stage by mid week. Moderate
flooding will continue along the La Moine River through late week,
with minor flooding develops along the west end of the Sangamon
River.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
ILZ051-241100-
Sangamon-
1129 AM CDT Sun Jun 23 2019
...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON
DOWNSTREAM OF SPAULDING DAM...
This Hazardous Weather Outlook is for Sangamon County.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Due to the recent heavy rainfall, water releases from Spaulding
Dam will result in elevated levels on Sugar Creek.
Scattered thunderstorms are expected through tonight. While a few
of the storms may be on the strong side, with strong winds and
hail, the overall threat of severe weather is low. However, some
of the storms could produce heavy rain that leads to flooding.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Thunderstorms will remain a threat on Monday, but are not
expected to be severe. There is another threat for severe
thunderstorms Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
ILZ038-042>046-052>057-061-241100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Moultrie-Piatt-Shelby-Vermilion-
1129 AM CDT Sun Jun 23 2019
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
There is a slight risk of severe thunderstorms this afternoon,
primarily near and east of I-57. The primary concerns are for
damaging winds and potentially some large hail. In addition, some
of the storms could produce heavy rain that leads to flooding.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Thunderstorms will remain a threat on Monday, but are not
expected to be severe. There is another threat for severe
thunderstorms Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon. The most likely
time frame is between 2 pm and 5 pm.
ILZ062-063-066>068-071>073-241100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1129 AM CDT Sun Jun 23 2019
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
There is a slight risk of severe thunderstorms this afternoon.
The primary concerns are for damaging winds and potentially some
large hail. In addition, some of the storms could produce heavy
rain that leads to flooding.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Thunderstorms will remain a threat on Monday, but are not
expected to be severe.
Minor flooding will continue along portions of the Wabash,
Embarras, and Little Wabash Rivers for a few days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon. The most likely
time frame is through 3 pm.
Geelhart
In the hours before
Special weather statement, Jun 23, 11:24 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1224 PM CDT Sun Jun 23 2019
ILZ068-073-231800-
Lawrence-Crawford-
1224 PM CDT Sun Jun 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE AND SOUTHERN
CRAWFORD COUNTIES UNTIL 100 PM CDT...
At 1223 PM CDT, Doppler radar was tracking strong thunderstorms
near Lawrenceville, moving northeast at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lawrenceville, Russellville, Birds, Billett, Pinkstaff and
Lawrenceville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3868 8754 3866 8760 3864 8762 3859 8763
3858 8765 3885 8780 3885 8754 3883 8752
3882 8753 3879 8750 3877 8751 3876 8750
3874 8750
TIME...MOT...LOC 1723Z 230DEG 43KT 3871 8764
GeelhartLocal storm report, Jun 23, 11:35 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1235 PM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM TSTM WND GST LAWRENCEVILLE AIRPORT 38.76N 87.61W
06/23/2019 M54 MPH LAWRENCE IL ASOS
&&
GEELHARTThunderstorm Wind, Vermilion
- When
- June 23, 12:45 PM CST to 12:50 PM CST
- Where
- Vermilion County, 1.62 mi ENE of Tilton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.109, -87.602
Power lines were blown down at the intersection of Perrysville Avenue and Griffin Street on the southeast side of Danville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, June 23, 20194 deaths · 1 event
- Tornadoes and Flash Flood in Kentucky, June 23, 20191 death · $1.9 million · EF1 · 31 events
- Rip Current in Florida, June 23, 20192 deaths · 1 event
- Flash Flooding and Flooding in Arkansas, June 23 to 27, 20191 death · $14,000 · 70 kt wind · 21 events
- Heat in Texas, June 23, 20191 death · 1 event
- Tornadoes and Flash Flood in Mississippi, June 23 to 24, 2019$520,000 · EF1 · 28 events
- Tornado and Flooding in Texas, June 23 to 24, 2019$235,000 · 2.75 in hail · 33 events
- Flash Flooding and Hail in Arkansas, June 23 to 26, 2019$160,000 · 1 in hail · 33 events
- Damaging Winds in Kentucky, June 23 to 24, 2019$145,000 · 60 kt wind · 20 events
- Damaging Winds in Indiana, June 23, 2019$138,000 · 61 kt wind · 17 events
- Damaging Winds and Lightning Strike in Kentucky, June 23, 2019$157,000 · 53 kt wind · 13 events
- Hail and Damaging Winds in Georgia, June 23, 2019$104,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837244.